Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Cheyenne, WY

August 17, 2020Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 5:10 PM MDT for Dawes County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 5:10 PM MDT (23:10 UTC)
Expired
Aug 17, 2020, 5:45 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KCYS 172310
SVRCYS
NEC045-172345-
/O.NEW.KCYS.SV.W.0149.200817T2310Z-200817T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
510 PM MDT Mon Aug 17 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dawes County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 510 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Hay Springs, moving southeast at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4253 10298 4271 10288 4270 10277 4261 10278
      4260 10277 4247 10277 4246 10278
TIME...MOT...LOC 2310Z 312DEG 20KT 4259 10281 

HAIL...2.00IN
WIND...60MPH
 
$$

Claycomb
1 follow-up statement
025 
WWUS55 KCYS 172326
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
526 PM MDT Mon Aug 17 2020

NEC045-172345-
/O.CON.KCYS.SV.W.0149.000000T0000Z-200817T2345Z/
Dawes NE-
526 PM MDT Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN DAWES COUNTY...

At 526 PM MDT, a severe thunderstorm was located 13 miles southwest
of Hay Springs, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 10298 4263 10287 4260 10277 4247 10277
      4246 10278
TIME...MOT...LOC 2326Z 324DEG 17KT 4252 10282 

HAIL...1.75IN
WIND...60MPH
 
$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:49 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 2:49 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
249 PM MDT Mon Aug 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Mon Aug 17 2020

Latest visible/radar imagery was showing some convection
developing south of the Wyoming/Colorado border as of 2015z.
Meanwhile, there is some cumulus congestus over central and
eastern Laramie county, and the southern panhandle. Would not be
surprised if an isolated thunderstorm or two develops in this
region this afternoon and evening. Not anticipating anything to
become severe in this region, due to limited SBCAPE less than
500j/kgIn addition, there is some convection trying get going
along the Pine Ridge in the northern Panhandle and southern
Niobrara county. The Nebraska panhandle still stands a chance of
seeing a couple of severe storms this afternoon based on SBCAPE
around 500j/kg in the -10 to -30 deg C layer, and effective shear
values around 35kts. The bulk of these storms will move southeast
at around 10kts, unless it becomes enhanced by storm scale
dynamics and becomes altered, due to enhanced inflow. The rest of
the evening should be fairly quiet due to the influence of the
upper level ridge.

We will need to keep an eye tomorrow for the potential for subtle
shortwaves moving through the northwest flow regime. The NAM/GFS
are both hinting and some subtle speed maxes moving through
northeast Wyoming tomorrow afternoon. These speed maxes may induce
some some surface based wind shift across the northern panhandle
and Converse/Niobrara counties tomorrow afternoon. As a result, it
could trigger some more convection along the Pine Ridge. It may
also be a bit breezy as well. Therefore, we will need to keep
watch for near critical fire weather conditions. We will keep
most of the precip. chances on the northern fringes of the CWA
tomorrow. We may also see some isolated convection on Wednesday,
but not looking at any severe potential at this point, due to
limited SBCAPE.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 302 AM MDT Mon Aug 17 2020

Weather across the CWA will be dominated mainly by the upper high
which will remain over the desert southwest through the weekend.
A few impulses will ride over the top of the high and drop se over
the region Weds and Thursday and bring the best chances for some
afternoon and evening showers and storms. Friday through the
weekend looks to be drier with convection more isolated as the
upper high strengthens a bit and centers over the 4 corners area.
Temperatures remaining above seasonal averages with little changes
day to day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM MDT Mon Aug 17 2020

All Wyoming and Nebraska Panhandle sites remain in VFR conditions
for this period. A high pressure system keeps the Wyoming sites
hot and dry. Isolated thunderstorms may reduce visibility
temporarily at KSNY today around 0Z and it is possible a stray
shower may arrive at KCYS around 22Z. Although there is a MRGL
risk of thunderstorm across the panhandle, models and confidence
are focused on KSNY receiving thunderstorms today. All TAF sites
in the Nebraska Panhandle will receive strong wind gust up to
20-30kts. Otherwise mostly clear skies across the Wyoming region
and FEW to SCT cloud bases around 10 thousand feet for the
Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Mon Aug 17 2020

Very low afternoon humidities will persist through the week under
the influence of the upper level ridge resulting in near critical
fire weather conditions. We are a little concerned about Fire
Weather Zone 301 reaching Red Flag conditions tomorrow, but this
will be highly dependent on cloud cover. The models are showing
some decent mixing during the early afternoon, especially with a
speed max moving through that region. Later shifts may need to
evaluate further for any Fire Weather Watch or Red Flag Warnings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1151 AM MDT Mon Aug 17 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1151 AM MDT Mon Aug 17 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a small chance for a rogue thunderstorm or two to develop
in the Nebraska panhandle this afternoon. If these storms do
materialize, then they could produce hail up to quarter size and
gusty winds as they move southeast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated showers and thunderstorms are possible through the
period. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 4:09 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020

NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
      4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:09 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 17, 4:13 PM MDTSevere Thunderstorm WarningCYSDawes32 min
Aug 17, 4:38 PM MDTSevere Thunderstorm WarningCYSDawes37 min
Aug 17, 5:24 PM MDTAreal Flood AdvisoryCYSBox Butte, Dawes3 hr
Aug 17, 5:35 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.